FDC Int recalls a batch of sodium cromoglicate eye drops and of Murine Hayfever Relief

FDC Int recalls a batch of sodium cromoglicate eye drops and of Murine Hayfever Relief

July 31 2018 A class 3 recall for sodium cromoglicate 2% w/v eye drops and Murine Hayfever Relief...

Effect of omega-3 on heart disease is negligible, finds Cochrane review

Effect of omega-3 on heart disease is negligible, finds Cochrane review

July 19 2018 Cochrane researchers have published research indicating that omega 3 supplements...

BLF highlights decline in stop smoking prescriptions

BLF highlights decline in stop smoking prescriptions

July 18 2018 There has been a 75% decline in stop smoking treatments being prescribed by GPs and...

Welsh National Survey includes OTC medicine purchases for first time

Welsh National Survey includes OTC medicine purchases for first time

June 28 2018 Over half the population in Wales has reported having bought an over the counter...

Recall issued for several own label glycerine and blackcurrant cough syrups

Recall issued for several own label glycerine and blackcurrant cough syrups

June 20 2018 A Class 2 Drug Recall has been issued for 15 batches of own-brand children’s...

  • FDC Int recalls a batch of sodium cromoglicate eye drops and of Murine Hayfever Relief

    FDC Int recalls a batch of sodium cromoglicate eye drops and of Murine Hayfever Relief

    Tuesday, 31 July 2018 15:24
  • Effect of omega-3 on heart disease is negligible, finds Cochrane review

    Effect of omega-3 on heart disease is negligible, finds Cochrane review

    Thursday, 19 July 2018 10:21
  • BLF highlights decline in stop smoking prescriptions

    BLF highlights decline in stop smoking prescriptions

    Wednesday, 18 July 2018 17:32
  • Welsh National Survey includes OTC medicine purchases for first time

    Welsh National Survey includes OTC medicine purchases for first time

    Thursday, 28 June 2018 16:55
  • Recall issued for several own label glycerine and blackcurrant cough syrups

    Recall issued for several own label glycerine and blackcurrant cough syrups

    Wednesday, 20 June 2018 18:29

Umesh Modi is a chartered accountant, and Pamini Jatheeskumar is a chartered certified accountant at Silver Levene...
  Don Lavoie is alcohol programme manager at Public Health England and Gul Root is lead...
Don Lavoie is alcohol programme manager at Public Health England and Gul Root is lead pharmacist, Health and Wellbeing Directorate, Public Health England
More inWhite Papers  

a pharmacist consulting with patientOctober 4 2017

The medicines regulator, the MHRA, has issued Drug Safety Updates on two over-the-counter medicines.

 In the first, it has advised that patients taking warfarin should not use over-the-counter miconazole oral gel (Daktarin) available from pharmacies. This follows reports of bleeding events, including some with a fatal outcome in warfarin patients using miconazole oral gel.

If miconazole oral gel is needed for a patient taking an oral anticoagulant, the patient should be closely monitored and the anticoagulant effect carefully titrated, said the MHRA. In addition, health professionals should “advise patients taking prescription-only miconazole oral gel and warfarin that if they experience signs of over-anticoagulation, such as sudden unexplained bruising, nosebleeds, or blood in urine, they should stop using miconazole and seek immediate medical attention.”

The second DSU relates to high doses of loperamide associated with misuse or abuse, and reports of serious adverse cardiac reactions. Reports have been received of high dose loperamide being associated with events such as QT prolongation, torsades de pointes, and cardiac arrest, including some fatalities.

Health professionals are being reminded that naloxone may be used to treat symptoms of loperamide overdose. However, as loperamide’s duration of action is longer than that of naloxone, repeated treatment with naloxone may be necessary, and the patient should be monitored closely for 48 hours, to detect possible CNS depression.

“As for all medicines, pharmacists should remind patients not to take more than the recommended dose on the label,” says the Update.

Links:
MHRA Drug Safety Update – miconazole
MHRA Drug Safety Update – loperamide

OTC News

July 31 2018 General practices employing pharmacists are citing improved capacity to see patients and workload changes as the main benefits of the scheme.
July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk of complications compared with staying on metformin, a BMJ study has concluded. However, the study has...